Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Hastings, NE

July 22, 20174 counties in Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 22, 2017, 3:55 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 3:55 PM CDT (20:55 UTC)
Expired
Jul 22, 2017, 4:45 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 86 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WUUS53 KGID 222055
SVRGID
KSC089-123-141-183-222145-
/O.NEW.KGID.SV.W.0182.170722T2055Z-170722T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
355 PM CDT SAT JUL 22 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mitchell County in north central Kansas...
  Southwestern Jewell County in north central Kansas...
  Southeastern Smith County in north central Kansas...
  Northeastern Osborne County in north central Kansas...

* Until 445 PM CDT

* At 354 PM CDT, a severe thunderstorm was located near Downs, or 23
  miles west of Beloit, moving east at 5 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Downs, Cawker City, Glen Elder and Ionia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 9863 3964 9864 3971 9828 3945 9824
TIME...MOT...LOC 2054Z 261DEG 6KT 3957 9854 

HAIL...1.25IN
WIND...60MPH
 
$$

Mangels
3 follow-up statements
974 
WWUS53 KGID 222100
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
400 PM CDT SAT JUL 22 2017

KSC089-123-141-183-222145-
/O.CON.KGID.SV.W.0182.000000T0000Z-170722T2145Z/
Mitchell KS-Jewell KS-Smith KS-Osborne KS-
400 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MITCHELL...SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH
AND NORTHEASTERN OSBORNE COUNTIES...

At 359 PM CDT, a severe thunderstorm was located near Downs, or 23
miles west of Beloit, moving east at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Downs, Cawker City, Glen Elder and Ionia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Waconda Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3948 9863 3964 9864 3971 9828 3945 9824
TIME...MOT...LOC 2059Z 261DEG 6KT 3957 9853 

HAIL...1.75IN
WIND...60MPH
 
$$

Mangels
489 
WWUS53 KGID 222118
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
418 PM CDT SAT JUL 22 2017

KSC089-123-141-183-222145-
/O.CON.KGID.SV.W.0182.000000T0000Z-170722T2145Z/
Mitchell KS-Jewell KS-Smith KS-Osborne KS-
418 PM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MITCHELL...SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH
AND NORTHEASTERN OSBORNE COUNTIES...

At 417 PM CDT, a severe thunderstorm was located near Downs, or 23
miles west of Beloit, and is nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Downs, Cawker City and Ionia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 9863 3964 9864 3970 9833 3946 9832
TIME...MOT...LOC 2117Z 263DEG 3KT 3957 9854 

HAIL...1.50IN
WIND...60MPH
 
$$

Mangels
012 
WWUS53 KGID 222144
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
444 PM CDT SAT JUL 22 2017

KSC089-123-141-183-222153-
/O.EXP.KGID.SV.W.0182.000000T0000Z-170722T2145Z/
Mitchell KS-Jewell KS-Smith KS-Osborne KS-
444 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE
COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However hail up 
to the size of quarters is still possible with this thunderstorm.

LAT...LON 3948 9863 3964 9864 3970 9833 3946 9832
TIME...MOT...LOC 2143Z 261DEG 6KT 3958 9849 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:08 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 22, 3:08 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
308 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jul 22 2017

Today should be the last day of the heat wave. I didn't make any
changes to the heat advisory or heat warning. A weak upper-level
disturbance has continued to develop scattered showers and
thunderstorms over central Nebraska.

A weak cold front is located across northern Kansas, as evidenced
by a line of cumulus from Stockton to Beloit. Thunderstorms
should develop in this vicinity within the next few hours. Short-
term RAP soundings show 1000-2000J of CAPE and 30 kts of bulk
shear in this vicinity, so an isolated severe storm isn't out of
the question. This activity should continue to gradually shift
south with the front tonight.

Sunday should remain dry and cooler as high pressure builds into
the area. Highs are expected to "only" be in the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jul 22 2017

Early next week, mostly dry weather is expected through Tuesday,
with daily high temperatures gradually rebounding back into the
middle and upper 90s.

Chances for thunderstorms return to the forecast Wednesday as a
large upper low tracks across Canada, pushing a front through the
Great Plains.

As has been the case several times this summer, this front looks
like it will stall out in our vicinity, giving us a potential for
isolated thunderstorms Thursday and even into Friday, primarily
across Kansas and far southern Nebraska. Right now, we're only
looking at high temperatures in the upper 80s and low 90s through
this stretch.

Late Friday into Saturday, both the GFS and the ECMWF show the
western ridge amplifying a bit, which should limit precipitation
chances and potentially give us another round of heat as it shifts
eastward early into the following week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1224 PM CDT Sat Jul 22 2017

Showers have moved east of the terminals for now, but a weak mid-
level disturbance continues to develop showers with a few rumbles
of thunder across central and west-central Nebraska.

I continued a mention of VCTS for a short period later this
afternoon as short-term models move this activity towards the
area. That said, the most robust thunderstorms should stay along
and near the cold front across northern Kansas...well to the south
of GRI and EAR.

Otherwise, northeasterly winds will become light and variable
tonight and will likely remain less than 10kts tomorrow as well.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 7 PM CDT this evening for NEZ077-086-087.

KS...Heat Advisory until 7 PM CDT this evening for KSZ005-006-017.

     Excessive Heat Warning until 7 PM CDT this evening for KSZ007-
     018-019.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jul 22, 2:07 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
207 PM CDT Sat Jul 22 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
207 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

An Excessive Heat Warning and Heat Advisory remain in effect,
mainly long and southeast of a Geneva, NE to Phillipsburg, KS line
until 7pm this evening. Heat indices will generally be between
100 and 107 in this area.

Isolated thunderstorms are possible across the entire area for
the rest of the afternoon into the evening.

A few thunderstorms could be strong to severe along and south of
the state line. Threats include hail up to the size of quarters
and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms return to the area late overnight
Tuesday into Wednesday and will continue off and on through
Friday. The most likely timeframe for thunderstorms appears to be
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
mainly across northern Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:10 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks50 min
Jul 22, 4:43 PM CDTSpecial Weather StatementGIDSmith47 min
Jul 22, 4:52 PM CDTSevere Thunderstorm WarningGIDMitchell38 min
Jul 22, 4:55 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks50 min
Jul 22, 5:15 PM CDTSpecial Weather StatementGIDMitchell45 min
Jul 22, 5:27 PM CDTSpecial Weather StatementGIDMitchell48 min
Jul 22, 5:40 PM CDTSevere Thunderstorm WarningGIDMitchell38 min
Jul 22, 6:32 PM CDTSpecial Weather StatementGIDSmith43 min
Jul 22, 6:36 PM CDTSpecial Weather StatementGIDMitchell39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.